New York, 2002Lightning Strike in New York, August 16, 2002
August 16, 2002 · NWS ALY · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM EST, 3 hours earlier.
Area forecast discussion, Aug 16, 1:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT FRI AUG 16 2002
.DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP
IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA. MODELS CONTINUE IN
REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY. THAT
SHOULD FINALLY BREAK THE HOT HUMID SPELL.
.XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND
SUPRESSES HOT RIDGE. NERN US REMAINS UNDER H5 CONVERGENCE FOR
FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH
TEMPS RIGHT AROUND NORMAL. NEXT WAVE PUSHES ACROSS REGION ON
THU...SO WILL INCLUDE CHC TSRA.
.HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET
BRIEF HEAVY RAINS WITH THUNDERSTORMS.
.ALY...NONE.
SHORT TERM...WESTERGARD
LONG TERM...CEMPA
In the hours before
Special weather statement, Aug 16, 2:58 PM EST, 1 hour 32 minutes before
NYZ058-059-162045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT FRI AUG 16 2002
...A STRONG THUNDERSTORM IN GREENE COUNTY...
AT 358 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF WINDHAM...OR 7 MILES NORTH OF HUNTER...MOVING EAST AT
55 MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
SURPRISE AND LEEDS AT 405 PM EDT...
CLIMAX AND ATHENS AT 410 PM EDT...
COXSACKIE AND NEW BALTIMORE AT 415 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 3:20 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BALLSTON SPA NY WIND DAMAGE
08/16/02 SARATOGA TREE BLOWN DOWN
0250 PM SARATOGA LAKE NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN AND BOAT
CAPSIZED BY WIND ON THE
LAKE
0259 PM ROUND LAKE NY WIND DAMAGE
08/16/02 SARATOGA BOAT CAPSIZED BY WIND
0300 PM MALTA NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN
0310 PM STILLWATER NY WIND DAMAGE
08/16/02 SARATOGA TREES ON HOUSE
0315 PM FT EDWARD NY WIND DAMAGE
08/16/02 WASHINGTON LAW ENFORCEMENT REPORT
POWER LINES DOWN
0320 PM ROTTERDAM NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORT OF
TREES DOWN
0330 PM SCHENECTADY NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORTS
TREES AND WIRES AND DOWN
0330 PM CLIFTON PARK NY WIND DAMAGE
08/16/02 SARATOGA LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
NNNNSpecial weather statement, Aug 16, 3:20 PM EST, 1 hour 10 minutes before
MAZ001-162045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT FRI AUG 16 2002
...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...
AT 420 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER DALTON...OR 6 MILES EAST OF PITTSFIELD...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
EAST WINDSOR AND SAVOY AT 425 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 3:36 PM EST, 54 minutes before
NYZ039-162100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT FRI AUG 16 2002
...A STRONG THUNDERSTORM IN FULTON COUNTY...
AT 436 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES EAST OF ROCKWOOD...OR 5 MILES NORTHWEST OF GLOVERSVILLE...
MOVING EAST AT 35 MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 3:41 PM EST, 49 minutes before
NYZ042-162115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT FRI AUG 16 2002
...A STRONG THUNDERSTORM IN WARREN COUNTY...
AT 441 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER STONY CREEK...OR 8 MILES SOUTHWEST OF WARRENSBURG...MOVING EAST
AT 35 MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
BOLTON LANDING AT 455 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 4:28 PM EST, 2 minutes before
NYZ041-042-162215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
528 PM EDT FRI AUG 16 2002
...A STRONG THUNDERSTORM IN WARREN AND SARATOGA COUNTIES...
AT 528 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER DAY CENTER...OR 19 MILES SOUTHWEST OF LAKE GEORGE VILLAGE...
MOVING NORTHEAST AT 30 MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
LAKE LUZERNE-HADLEY AND STONY CREEK AT 535 PM EDT...
LAKE GEORGE VILLAGE AT 550 PM EDT...
WARRENSBURG AT 555 PM EDT...
BOLTON LANDING AT 605 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Lightning, Greene
- When
- August 16, 4:30 PM EST
- Where
- Greene County, Greenville
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.277, -74.123 (the zone’s center; the record gives no point)
Lightning from a thunderstorm struck a barn in Greenville, Greene County. This 70' by 40' barn caught fire and completely burned to the ground. Sixty firefighters were deployed to the scene. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 16, 2002$26 million · 67 kt wind · 3 events
- Tornado and Hail in Minnesota, August 16, 2002$370,000 · F0 · 58 events
- Hail and Damaging Winds in Iowa, August 16, 2002$362,000 · 1 in hail · 13 events
- High Wind in Iowa, August 16 to 17, 2002$365,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 16 to 17, 2002$226,000 · 1.75 in hail · 13 events
- Hail in Nebraska, August 16, 2002$275,000 · 2 in hail · 8 events
- Flash Flood and Damaging Winds in New York, August 16, 2002$180,000 · 16 events
- Damaging Wind and Lightning Strike in New Hampshire, August 16, 2002$352,000 · 50 kt wind · 2 events
- High Wind in Iowa, August 16, 2002$250,000 · 61 kt wind · 3 events
- Flash Flood in Pennsylvania, August 16, 2002$250,000 · 1 event
- Wildfire in Washington, August 16 to 20, 2002$200,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 16 to 17, 2002$40,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313050.